Advice about ablation - Update

Thank you so much to everyone that posted their thoughts and invaluable advice. I saw my cardiologist on Monday and discussed the Bisopropol side effects. His take on things was that we now had a diagnosis and were treating the rhythm which is all that needed to be done at this stage. He prescribed Carvedilol and said to go back if I didn't get on with them. As my heart rate is generally in the low 50's, I foresee the same issues. I asked him if I could give up medication for 3 months and really go for it with lifestyle changes, and he agreed as I have so few issues at present. As for the referral to an EP, he said the time to consider that was when I got to the stage of needing cardioversion. He is clearly not a fan of ablation! It's bad enough having AF without having to fight the experts!

Thank you all once again, and I'm not giving up! 😁

18 Replies

oldestnewest
  • I have discovered a lot of things I didn't know about before I joined this forum and one of the enlightenments is the differing attitudes among doctors. The disturbing fact is that some (yours perhaps included) seem to be far from up to date.

  • He has been very helpful in many respects which I have really appreciated. I would just like the opportunity to consider the ablation option as a way to be drug free. I look after a mum with dementia and I need my wits about me!

  • I wish I had not spent as long as I did on medication, and am glad that ablation enabled me to give up daily flecainide. I now sit on the fence as far as ablation goes and am not keen to have another, nor to take daily medication. I still have AF occasionally but it is not too frequent nor too intrusive and I feel I'm a lot better off than I was a few years ago.

  • I hope all continues to go well for you.

  • I suspect AF will become more frequent.

  • I should ask for a second referral for second opinion from your GP

    I am very cautious about ablation but you are not being given the chance to discuss it's possible benefits for you

  • I think I'll have to go down that route now. It will be worth paying for a private appointment to discuss my options. Thank you.

  • I get on very well with the Consulant Cardiologist at our local hospital. He is always very honest with his responses to questions.

    Once when I went to see him I didn't feel at all well. He decided to do an ECG and declared that it was "classic AF."

    He decided to refer me to an EP and he said " I don't know much about the heart's electics." This was a very honest remark - perhaps more cardiologists should be equally honest.

  • Three years ago I had Lone PAF with a pulse just under 60 and lowish BP 110/70 and my cardiologist said just Flecainide to control the rhythm and not the usual accompanying drug as it would make me feel unwell. So far he's been right.

  • Wow! I hope you are a young woman with a very healthy heart because if you are a dinosaur like me you might degenerate quickly into persistent AF following your current path without getting to see an EP sooner.

    Bisoprolol that you were taking is a beta blocker rate control drug. You use the phrase that "the rhythm is being treated" with carvedilol which is similar to what my GP said when he told me that metoprolol did three things: treat rhythm, rate, and blood pressure. Instead, this drug was also a beta blocker rate control drug, not a rhythm -- (my GP completely threw me off course in what was really happening). What that means is that your ventricles beat slower but the atria continue to beat almost as fast. These three drugs are not composed to attempt to return your heart to sinus rhythm.

    Carvedilol, like bisoprolol, is also a beta blocker rate control drug. So, your cardiologist merely switched one beta blocker rate control for another.

    Generally, when you are in the stage of needing a cardioversion, you are in persistent AF. I would suggest that you see an EP at the paroxysmal AF stage where your chances of a successful ablation are much, much better should that be the course you choose in the future. Furthermore, previous posts have suggested that it takes one year of medical navigating to get to the ablation stage by which time you will be in long standing persistent AF. With your responsibility, I would get more clarity as to what is happening with your condition.

  • No, I'm 60 so certainly not young! However, I still work full time in a very busy job and when taking the meds, I just couldn't focus. My cardiologist thinks I would be taking too big a risk by having an ablation now but as Bob said, what is life without risk! I'm focusing on losing the rest of my excess weight, getting my BP sorted and finding an EP! This AF is costing me a fortune as I had to see the cardiologist privately as my GP said the palpitations were due to stress.

  • My doctor told me I had stress for 6 months then I was in permanent AF and the drugs make me feel so tired and my brain fuzzy so what options to go for an ablation may work but the longer you have AF the less chance it will .I was told 20% chance it would work if you have A F for more than a year by consultant

  • I've probably had it for about 15 months and don't want to live on drugs for the rest of my life. Like you, I felt awful.

  • Pam, 296, definitely, if you are in the obese category, you must get your weight down. I don't know if that is the reason why your cardiologist would say that you would be taking too big a risk by having an ablation. The risk rate of catheter ablation according to Dr. David Keane's presentation at the 2014 Boston AF Symposium is 1% - 3%.

    Most literature states the normal heart range to be 60 - 100 bpm.

    My GP put me on metoprolol, also a beta blocker, when I first got atrial flutter. Suddenly I had heart palpitations that I never had before as well as other bad side effects. According to Dr. Richard Bogle in his article published 5/3/2014, he states, "AF will get worse when treated with beta blockers." In the same article, he goes on to say "Drugs which block the sympathetic nervous system commonly used in the management of AF such as beta blockers and digoxin should be avoided."

    I am not an MD, but I I would definitely ask the question of why a beta blocker is being prescribed and not a calcium channel blocker especially since your heart rate is slow enough ( generally in the low 50's) and you have all these palpitations.

    Furthermore, metoprolol, the beta blocker causes weight gain, at least it did in me. The weight gain certainly didn't help my high blood pressure which I have. High blood pressure is a cause of AF. I am wondering whether the beta blockers bisoprolol and cavedilol which you have taken also caused a weight gain which would be disastrous for your obesity.

    I do not trust my GP anymore; I don't know how you feel about yours.

  • Thank you. I am overweight but have lost 4 stone over the last 2 years. Unfortunately, it was too late to prevent the onset of AF, which was probably caused by high blood pressure. I have no trust in my GP as I had very little help with my BP and no help at all with my AF diagnosis. What you say about Beta Blockers is very interesting. My heart rate is quite low and I suffered dreadful fatigue when taking Bisoprol. I am taking no medication at all at present and feel human again. However, my BP is still too high. I will look into calcium channel blockers. And, yes, I also put on weight with Bisoprol.

    The cardiologist thinks my symptoms are too mild to justify an aggressive treatment such as ablation at present. However, they are going to get worse so I am going to arrange to see an EP. Meanwhile, I am making lifestyle changes, losing a bit more weigh, etc, to make sure I am as well as I can be.

    It's a battle, isn't it? 😕

  • When I mentioned calcium channel blockers, I was talking about rate control medication for AF. The two generally prescribed are diltiazem and verapamil, the latter I am taking.

    Drugs for blood pressure are a different ballgame, and both diltiazem and verapamil do have some effect on blood pressure, but their main purpose is for AF. But, clarification should come from your EP.

    I do not know how often you get you episodes and how long they last, but if the disease progresses, current literature is focusing on "the sooner the ablation the better."

    I hope you get a good EP that explains and irons this all out for you. Wishing you the best!

  • I had ablation surgery they damaged my phrenic nerve I have a paralyzed diaphragm if I had a chance to do it over I would not have the surgery because I am in worst shape now than i was with the a-fib😂

You may also like...